Texas, 2024Flash Flooding and Flood in Texas, May 11 to 12, 2024
May 11 to 12, 2024 · NWS FWD · 35 events in 15 counties and zones
A pair of shortwave troughs generated two rounds of thunderstorms; one on May 11 and the other on May 12. Most storms occurred on Sunday as the second and stronger disturbance moved overhead.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $153,000
- Crop damage
- None recorded
- Events
- 35
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pair of shortwave troughs generated two rounds of thunderstorms; one on May 11 and the other on May 12. Most storms occurred on Sunday as the second and stronger disturbance moved overhead. Some storms became severe producing hail up to golf ball sized, but flash flooding became the main impact with the later round of storms on May 12th, especially in Central Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 11, 1:03 PM CST, 3 hours 42 minutes earlier.
Area forecast discussion, May 11, 1:03 PM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
203 PM CDT Sat May 11 2024
...New Long Term, Short Term...
.SHORT TERM... /NEW/
Update:
After some brief morning convection we will be in a bit of a lull
until late this afternoon when some scattered showers and a few
storms are expected. Our confidence is high that widespread rain
and thunderstorms will develop on Sunday which will likely result
in some flooding concerns. We will issue a Flood Watch for
locations generally south of I-20. The watch will include Dallas
County but not Tarrant. However, adjustments to the watch may be
necessary with later forecasts. The Flood Watch valid time will
be from 7 AM Sunday until 1 PM Monday.
79
Previous Discussion:
/This Afternoon through Monday night/
The axis of a mid-level ridge will move east of the region today
in response to an approaching shortwave currently rotating near
the Four Corners region. Middle and upper level clouds will
increase across the region as Pacific moisture is pulled into
the lifting shortwave. Some light showers and isolated storms
have already developed across the western zones this morning but
rainfall has been light due to the layer of dry air generally
below 700 mb. This sub-cloud layer will slowly moisten through the
afternoon resulting in more rain reaching the ground. Scattered
thunderstorms will also be possible due to sufficient mid-level
instability as shown in the 12Z KFWD sounding, but lightning will
be the only notable hazard. The increase in cloud cover will keep
afternoon highs generally in the 70s but a few spots may briefly
reach 80.
Scattered showers and thunderstorms will be possible through the
night with broad large scale ascent in place. Lift will be maximized
on Sunday with the core of the shortwave moving towards the Central
Plains and a warm front lifting slowly northward through the
Southern Plains. Ample moisture will be in place when the lift
arrives, with precipitable water values in excess of 1.5 inches
across the CWA. PWs closer to 2 inches will be common across
Central Texas and this is where some rainfall amounts will exceed
2 inches. Many of these areas saw heavy rainfall and flooding
this past week and it won't take much to cause more flooding
problems. We are likely going to need a Flood Watch for some
locations generally south of the I-20 corridor so we will be
working with surrounding offices and hydrologists through the
afternoon to define the watch area and issuing one with the
afternoon package. The bulk of the rain will gradually shift
northeast through the afternoon Sunday with the lifting warm front
but additional thunderstorms are expected Sunday night through
Monday along and ahead of a cold front. Some of these storms will
be strong to severe with a threat for hail and gusty winds. Storm
chances will end from northwest to southeast Monday night with the
passage of the cold front.
Extensive cloud cover and rain-cooled air will keep highs Sunday
generally in the lower and middle 70s. Lingering clouds Sunday
night will keep temperatures from falling substantially with
mainly middle and upper 60s. Decreasing clouds behind the cold
front Monday will offset weak cold air advection, allowing
temperatures to warm into the upper 70s to the middle 80s.
Temperatures Monday night will be cooler ranging from the middle
50s in the northwest to the lower 60s in the southeast.
79
&&
.LONG TERM... /NEW/
/Tuesday through Saturday/
Brief ridging aloft and weak advection of slightly cooler and
drier air will result in a pleasant day on Tuesday with plenty of
sun and highs in the lower and middle 80s. The ridge axis will
shift to the east Tuesday night as yet another low pressure
organizes across the Desert Southwest. Energy from this system
will not arrive in North and Central Texas until Wednesday
afternoon. The initial convection will form across West Texas on
the dryline during the afternoon. This activity will move
eastward through Thursday with the passing shortwave. Based on
the pattern, it does appear that some strong to severe storms will
be possible along with a potential for more flooding in some
locations. More details about the severe weather/flooding threat
will become more clear in the coming days. The passage of the
shortwave will allow a cold front to move through the region
Thursday night/Friday morning, bringing a temporary end to the
precipitation. Right now it appears the weekend will be rain-free
for forecast area with most of the precipitation staying near
the cold front across the Texas Coast.
Temperatures Wednesday through Friday will be seasonably warm
overall with highs in the 80s and lows in the 60s. It does look
like temperatures will creep into the lower 90s across some of the
western counties on Saturday.
79
&&
.AVIATION... /Issued 1052 AM CDT Sat May 11 2024/
/18Z TAFs/
The only aviation weather concern through the evening will be
isolated thunderstorms associated with an approaching shortwave.
Coverage will be enough to warrant VCTS at all TAF sites by 21Z
with most storms dissipating a couple of hours after sunset.
Otherwise, extensive middle and upper level clouds will remain
over the region through the evening. Higher storm chances will
arrive Sunday morning, continuing off and on through much of the
afternoon.
Mid-level clouds will gradually lower through afternoon but
remain above 3000 ft until closer to sunrise Sunday. Low end MVFR
to IFR ceilings will accompany the rain on Sunday along with
temporary reductions to visibility in the heavier showers and
storms.
An east to southeast wind will remain generally below 12 knots
this afternoon through Sunday.
79
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 80 66 73 67 85 / 30 30 100 60 20
Waco 79 66 76 69 84 / 20 40 90 50 20
Paris 80 62 73 64 82 / 5 10 80 80 30
Denton 79 62 72 65 84 / 30 30 90 60 10
McKinney 79 63 72 65 83 / 20 30 90 70 20
Dallas 81 66 73 67 85 / 30 30 90 60 20
Terrell 79 64 73 67 84 / 20 30 90 70 30
Corsicana 80 66 77 70 85 / 20 30 90 60 30
Temple 80 66 78 70 85 / 20 40 80 50 30
Mineral Wells 77 63 74 65 85 / 30 40 100 50 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 11, 1:26 PM CST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
226 PM CDT Sat May 11 2024
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
226 PM CDT Sat May 11 2024
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...This Afternoon and Tonight.
Isolated to scattered thunderstorms are expected late this afternoon
and tonight. Severe storms are not expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Widespread thunderstorms are forecast Sunday into Monday. A few
strong storms are possible with mainly a hail threat. Also, heavy
rainfall could result in some flooding, especially south of I-20. The
severe weather threat will be slightly higher on Monday, with hail
and damaging winds expected to be the primary hazards.
A brief lull in storms will occur on Tuesday, followed by additional
storm chances Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
19 hail, 13 flash flood, 2 thunderstorm wind, 1 flood. Local standard time, as filed.
Hail, Mills
- When
- May 11, 4:45 PM CST
- Where
- Mills County, 0.69 mi S of Goldthwaite Mills Ar
- Measured
- 1.75 in hail
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 31.470, -98.570
A trained spotter reported golf ball size hail in the Goldthwaite area.
Hail, Coryell
- When
- May 11, 5:30 PM CST
- Where
- Coryell County, 0.69 mi S of Purmela
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.470, -97.970
A trained spotter reported ping pong ball size hail in and around Arnett, TX.
Hail, Coryell
- When
- May 11, 5:55 PM CST
- Where
- Coryell County, 1.77 mi E of Gatesville
- Measured
- 1.75 in hail
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 31.430, -97.720
A trained spotter reported quarter to golf ball size hail just south of Gatesville.
Hail, McLennan
- When
- May 11, 6:40 PM CST
- Where
- McLennan County, 0.59 mi E of Lorena
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.380, -97.210
A trained spotter reported hail up to estimated dime/penny size south of Lorena, TX.
Hail, McLennan
- When
- May 11, 6:40 PM CST
- Where
- McLennan County, 0.69 mi S of Lorena
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 31.370, -97.220
Public reported quarter to half dollar size hail south of Lorena.
Hail, McLennan
- When
- May 11, 6:40 PM CST
- Where
- McLennan County, 2.07 mi S of Lorena
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.350, -97.220
A trained spotter reported up to quarter size hail south of Lorena.
Hail, Lampasas
- When
- May 12, 7:17 AM CST
- Where
- Lampasas County, 1.82 mi SE of Lampasas
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.050, -98.160
Trained spotter reported nickel hail in Lampasas.
Hail, Coryell
- When
- May 12, 7:33 AM CST
- Where
- Coryell County, 3.04 mi ESE of Copperas Cove
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.120, -97.870
Reported from mPING: Quarter (1.00 in.).
Thunderstorm Wind, Coryell
- When
- May 12, 7:40 AM CST
- Where
- Coryell County, 0.77 mi SE of Hood Vlg
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.143, -97.790
A suspected microburst caused damage along West Legends Way on Fort Cavazos. A display helicopter was turned over, large tree limbs were broken, power poles were knocked down and a few street signs were bent. At the firing range to the north, metal stands were moved and outhouses were knocked over.
Hail, Bell
- When
- May 12, 7:43 AM CST
- Where
- Bell County, 1.18 mi W of Simmonsville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.100, -97.720
Quarter sized hail was reported on the south side of Killeen.
Hail, Falls
- When
- May 12, 7:43 AM CST
- Where
- Falls County, 0.59 mi E of Cedar Spgs
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.180, -96.920
Broadcast media reported ping pong size hail in Cedar Spring.
Hail, Bell
- When
- May 12, 7:50 AM CST
- Where
- Bell County, 2.25 mi SE of Killeen Muni Arpt
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.060, -97.650
Penny to Quarter hail was reported by broadcast media in Harker Heights.
Hail, Bell
- When
- May 12, 8:08 AM CST
- Where
- Bell County, 0.59 mi E of Belton
- Measured
- 1.75 in hail
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 31.070, -97.460
Hail up to golf balls was reported in Belton by a trained spotter.
Hail, Bell
- When
- May 12, 8:08 AM CST
- Where
- Bell County, 1.37 mi ESE of Belton
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 31.060, -97.450
Public reported half dollar hail fell around 1.4 miles ESE of Belton via mPING.
Hail, Bell
- When
- May 12, 8:08 AM CST
- Where
- Bell County, 2.83 mi SSW of Belton
- Measured
- 2 in hail
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 31.030, -97.480
Broadcast media relayed photo of golf ball to egg size hail in Belton.
Thunderstorm Wind, Bell
- When
- May 12, 8:12 AM CST
- Where
- Bell County, 1.5 mi NNW of Gould
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.100, -97.440
Fire and rescue reported a swath of tree damage near TX317 and Old Waco Rd including trees snapped and fencing blown down.
Hail, Bell
- When
- May 12, 8:17 AM CST
- Where
- Bell County, 2.07 mi S of Temple
- Measured
- 2 in hail
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 31.070, -97.350
Broadcast media relayed a photo of 2 inch hail in south Temple.
Hail, Bell
- When
- May 12, 8:23 AM CST
- Where
- Bell County, 3.01 mi NNE of Temple
- Measured
- 1.75 in hail
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 31.140, -97.330
Trained spotter reported hail up to golf ball size in Temple.
Hail, Limestone
- When
- May 12, 8:54 AM CST
- Where
- Limestone County, 4.72 mi E of Oletha
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 31.370, -96.340
Pubic reported half dollar size hail via mPING.
Hail, Robertson
- When
- May 12, 9:10 AM CST
- Where
- Robertson County, 1.18 mi W of Calvert
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 30.980, -96.670
Quarter sized hail was reported just south of Calvert via a social media picture.
Hail, Robertson
- When
- May 12, 9:28 AM CST
- Where
- Robertson County, 0.91 mi SW of Franklin
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.020, -96.490
Broadcast media shared a photo of quarter sized hail in Franklin.
Flash Flood, Freestone
- When
- May 12, 9:44 AM CST to 3:00 PM CST
- Where
- Freestone County, 2.47 mi NW of Freestone to 1.87 mi WNW of Freestone
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 31.557, -96.278
A trained spotter reported multiple roadways flooded. LCR 751 in the southwest part of the county was impassable due to flood waters.
Flash Flood, McLennan
- When
- May 12, 10:00 AM CST to 2:00 PM CST
- Where
- McLennan County, 1.38 mi N of Mart to 1.13 mi NNW of Mart
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 31.550, -96.830
A trained spotter reported flooding on North Carpenter between Prospect and Texas Avenue as well as flooded roadways throughout Mart.
Flash Flood, Freestone
- When
- May 12, 11:00 AM CST to 3:00 PM CST
- Where
- Freestone County, 1.77 mi S of Streetman to 6.66 mi NE of Wortham
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.845, -96.332
Emergency management reported that FM 80, south of Interstate 45, was closed due to flooding and remained closed one day later. Multiple CRs were also closed due to flooding during the heavy rain event.
Flash Flood, Leon
- When
- May 12, 11:00 AM CST to 3:00 PM CST
- Where
- Leon County, 1.71 mi WNW of North Salem to 3.3 mi WSW of Newby
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.329, -96.157
Emergency management reported multiple county roads closed between Jewett and Marquez due to flooding.
Flash Flood, Leon
- When
- May 12, 11:15 AM CST to 3:00 PM CST
- Where
- Leon County, 4.31 mi NNW of Centerville to 4.08 mi E of New Salem
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.310, -96.000
Emergency management reported the Interstate 45 service road near mile marker 168 was closed due to floodwaters.
Flood, Denton
- When
- May 12, 11:20 AM CST to 5:00 PM CST
- Where
- Denton County, 0.69 mi S of Sanger to 0.87 mi S of Sanger
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.360, -97.180
Multiple mPING reports of flooding in Sanger were received including water over roadways.
Flash Flood, Leon
- When
- May 12, 11:30 AM CST to 3:00 PM CST
- Where
- Leon County, 2.04 mi SSW of Oakwood to 6.82 mi NE of Malvern
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 31.573, -95.813
Emergency management reported that several water rescues were performed in Leon Co including one on FM 542 south of Oakwood.
Flash Flood, Wise
- When
- May 12, 12:00 PM CST to 5:00 PM CST
- Where
- Wise County, 1.87 mi WNW of Decatur Muni Arpt to 1.02 mi NW of Decatur
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.260, -97.610
A public report of flooding underneath the HWY 287 bridge at Business 287 was received along with additional reports of flooded roadways west of Decatur.
Flash Flood, Limestone
- When
- May 12, 12:45 PM CST to 2:00 PM CST
- Where
- Limestone County, 2.15 mi NNE of Doyle to 1.77 mi N of Doyle
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 31.600, -96.510
A trained spotter reported flooded and impassable low water crossings near Plummers Creek and LCR 456 north of Groesbeck.
Flash Flood, Limestone
- When
- May 12, 12:50 PM CST to 2:00 PM CST
- Where
- Limestone County, 0.91 mi SW of Groesbeck to 1.13 mi SW of Groesbeck
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 31.520, -96.530
A trained spotter reported a flooded low water crossing in Groesbeck at Yeagua and Railroad. Additional flooding was reported east of Groesbeck near LCR 420 and 421 where the road was impassable.
Flash Flood, Cooke
- When
- May 12, 1:30 PM CST to 5:00 PM CST
- Where
- Cooke County, 3.2 mi ESE of Lois to 3.5 mi ESE of Lois
- Cause
- Heavy Rain
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 33.430, -97.170
Emergency management reported flooding on the I-35 service road south of Valley View with a vehicle water rescue.
Flash Flood, Fannin
- When
- May 12, 1:30 PM CST to 5:30 PM CST
- Where
- Fannin County, 0.9 mi SW of Bonham Jones Arpt to 1.59 mi W of Bonham Jones Arpt
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.610, -96.190
Emergency management reported heavy ponding on Hwy 121 between Trenton and Westminster with multiple accidents occurring. Additional flooding was reported on the roadway at Highway 121 and 82.
Flash Flood, Grayson
- When
- May 12, 1:50 PM CST to 5:30 PM CST
- Where
- Grayson County, 2.15 mi SSE of Tioga to 2.69 mi SSW of Tioga
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.440, -96.910
Emergency management reported flooding over the roadway on Emberson Chapel Rd southeast of Tioga.
Flash Flood, Grayson
- When
- May 12, 4:40 PM CST to 5:30 PM CST
- Where
- Grayson County, 1.8 mi SW of Ethel to 1.58 mi SSW of Ethel
- Cause
- Heavy Rain
- Property damage
- $18,000
- Reported by
- Emergency Manager
- Coordinates
- 33.510, -96.870
Emergency management reported an Amazon driver stalled out due to Range Creek overflowing its banks, around the 700th block of Horseshoe Road between Tioga and Collinsville.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Pennsylvania, May 11, 2024$85,000 · EF2 · 15 events
- Tornadoes and Damaging Winds in Maryland, May 11, 2024$2.1 million · EF1 · 9 events
- Tornado and Hail in West Virginia, May 11, 2024$300,000 · EF1 · 4 events
- Damaging Winds in Florida, May 11, 2024$28,000 · 50 kt wind · 3 events
- Flash Flood and Flooding in Puerto Rico, May 11 to 12, 2024$23,000 · 5 events
- Tornado and Flash Flooding in New Mexico, May 11, 2024$4,000 · 1.75 in hail · 16 events
- Hail in Ohio, May 11, 20241.5 in hail · 13 events
- Coastal Flood in Maryland, May 11 to 12, 20242 events
- Winter Weather in Colorado, May 11 to 12, 20242 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 11, 20241 event
- Dense Fog in Colorado, May 11, 20241 event
- Tornado in Ohio, May 11, 2024$5,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182671, 1182675, 1182676, 1182677, 1182678, 1182679, 1182981, 1182982, 1187971, 1182985, 1182994, 1182986, 1182988, 1182989, 1182991, 1184122, 1182992, 1182993, 1182998, 1183001, 1183002, 1184084, 1184086, 1184089, 1184090, 1184091, 1184115, 1184093, 1184102, 1184094, 1184101, 1184104, 1184106, 1184110, 1184112.